Statins are prescribed to millions of people in the UK every year, so you may have heard of them, even if you don’t have high cholesterol levels.
Side effects can occur with some medication and research has been carried out to identify any links - positive or negative - between statins and erectile dysfunction (ED). If you think you’re experiencing side effects from statins, it’s important to get medical advice from your doctor or pharmacist.
What are statins?
Statins are an effective treatment for lowering cholesterol and can potentially be life-saving. They’re the most popular form of medication used to reduce levels of low-density lipoprotein (LDL) cholesterol (which is effectively ‘bad’ cholesterol).
Cholesterol is produced in the liver and it can be both good (HDL) and bad (LDL). When your body produces too much bad cholesterol, the fatty substance can build up in your arteries and restrict blood flow. Statins reduce how much LDL cholesterol the liver produces, thereby improving blood flow and reducing health risks such as blood clots and heart attacks.
You may be prescribed statins if you have a cardiovascular disease, or are deemed to be at risk of developing one in the next few years. Originally, the medication was only prescribed to people who had already had a heart attack, in order to prevent a further one. However, studies on the drug found it could also be used as a preventative measure for people who have never had a cardiovascular disease, but are deemed to be at risk of developing one, for reasons such as genetics.
High cholesterol is a serious but treatable condition. You can easily monitor your cholesterol levels by ordering an at-home blood test. This is an easy finger-prick test that will measure your blood lipid levels and can even identify other possible causes of ED, such as low testosterone levels.
What does the research say about statins and erectile dysfunction?
Research that statins reduce testosterone levels led to concerns that men who take the medication will be at greater risk of experiencing ED. This is because testosterone plays a key role in sex drive and a reduced sex drive means the ability to get and maintain an erection is compromised.
However, there have also been studies that indicate no link between statins and the new onset of ED. In fact, some studies have even found statins can actually improve symptoms of ED. A 2014 meta-analysis showed a significant improvement of ED for men on statins. A possible reason for this is that statins improve blood flow, which is a (little) man’s best friend when it comes to maintaining an erection.
A number of studies suggest that ED could be an early indicator of cardiovascular disease in some men (this is not to say it will always be the case). This is a possible explanation for why men who start taking statins report ED as a side effect, and the cardiovascular disease (which the statins have been prescribed for) could actually be the root cause of their ED.
Does grapefruit interfere with statins?
As crazy as it sounds, the NHS recommends avoiding grapefruit when taking certain statins. This is because grapefruit contains a group of chemicals called furanocoumarins, which interact with the way drugs are metabolised, meaning you’re more likely to experience side effects when taking certain medications.
If you’re on simvastatin, you’re advised to avoid grapefruit entirely. Grapefruit can also interact with atorvastatin, however, this is only if you consume more than 1.2 litres of grapefruit juice a day (so depending on how much you love grapefruit, it’s probably nothing to worry about).
The bottom line
Studies have found varying results when it comes to whether ED is a side effect of taking statins, however, most research indicates statins are unlikely to negatively impact your experience with ED.
If you think you may have high cholesterol levels or you’re experiencing erectile dysfunction and don’t know why, take an at-home blood test. This test will measure your blood lipid levels and can also measure levels of hormones such as testosterone.